Prolonged profound hypotension complicating severe methyldopa overdose
Publication in refereed journal


Times Cited
Web of Science0WOS source URL (as at 26/06/2020) Click here for the latest count
Altmetrics Information
.

Other information
AbstractObjective: Methyldopa, a centrally acting antihypertensive drug, has been in use since the 1960s, but reports of (severe) overdose are rare. We present a case of severe methyldopa overdose with prolonged profound hypotension. Case summary: A 50-year-old woman developed sinus bradycardia, prolonged profound hypotension, and drowsiness after ingesting over 300 tablets (>75 g) of methyldopa. At presentation, her blood pressure was 59/27 mmHg, heart rate 49 beats/minute, and Glasgow Coma Scale Score 14. She needed intensive care unit (ICU) care and intravenous infusion of a large amount of fluids and Gelofusine (R), injections of ephedrine sulphate, and intravenous infusion of norepinephrine for 41 hours followed by dopamine for 21 hours to maintain her systolic blood pressure at similar to 100 mmHg. She was observed for 3 more days in the general ward before discharge. Conclusion: Severe methyldopa overdose can be complicated by prolonged profound hypotension. The management of these patients should include close monitoring of vital functions and administration of intravenous fluids, colloids, and vasopressor agents.
All Author(s) ListChan TYK, Joynt GM
Journal nameInternational Journal of Clinical Pharmacology and Therapeutics
Year2014
Month7
Day1
Volume Number52
Issue Number7
PublisherDUSTRI-VERLAG DR KARL FEISTLE
Pages628 - 630
ISSN0946-1965
LanguagesEnglish-United Kingdom
Keywordsbradycardia; drowsiness; hypotension; methyldopa; vasopressors
Web of Science Subject CategoriesPharmacology & Pharmacy; PHARMACOLOGY & PHARMACY

Last updated on 2020-27-06 at 01:29